Ever since President Gerald Ford rushed to get approval for a new influenza vaccine in 1976, fears the vaccines could cause dangerous neurological side effects have plagued the industry.
Ford has acted against scientific advice to allow mass distribution of a new HIN1 vaccine in the United States after an outbreak of a new strain of influenza at the Fort Dix military base in New Jersey. He feared this was the start of a pandemic and believed it was best to act quickly to get ahead of it even if it came with some risk. It was also an election year.
The pandemic never happened, but the vaccine caused Guillain-Barré syndrome, a neurological disease that can lead to paralysis, in 450 of the 45 million people who received the vaccine. More than 30 people have died, sparking a scandal that underpins much of the safety regulations in place for vaccine and drug development today. Ford lost the election in its aftermath.
AstraZeneca CEO Pascal Soriot said the woman who suffered the suspected side effect is recovering and is expected to be discharged from hospital today.
Mr Soriot added that the trial was also suspended in July after another participant experienced neurological symptoms. However, it was shown that they were unrelated to the vaccine and the person was diagnosed with multiple sclerosis.
Guillain-Barré syndrome and transverse myelitis are different but related pathologies. Both affect the nervous system and can be caused by viral infections and vaccines. And the two have also been linked to confirmed cases of Covid-19 and Sars.
Transverse myelitis can cause paralysis, sensory problems, and bladder and bowel dysfunction. Most people recover, but severe attacks can lead to long-lasting and severe disabilities.
Several studies have established “limited links” between the disease and vaccination. A 2018 study analyzing three decades of data on vaccine-related adverse events in the United States found 119 cases of transverse myelitis – a tiny number compared to the number of people vaccinated, but researchers suggested it could be this is a “very rare” side effect.